Texas, 2021

High Wind in Texas, March 26, 2021

March 26, 2021 · NWS MAF · 1 event in 1 county or zone

A weak upper level trough moved across the southwestern United States causing brief strong winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak upper level trough moved across the southwestern United States causing brief strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 1:47 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 26, 1:47 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 PM CDT Fri Mar 26 2021

.DISCUSSION...
More windy weather expected.  An upper trough swinging across AZ
today will move into NM Saturday before passing over the area that
night.  After the trough passes off to the east the ridge will build
in from the west Sunday.  By Monday morning the next upper trough
will move down into the NW US and pass into the Great Basin by
Tuesday.  This trough will cross the Rockies and onto the plains
Tuesday night.  On Wednesday and Thursday high pressure will return
to the region.

Temperatures warmer today climbing into the upper 70s under
unrestricted sunshine.  Readings Saturday should be a couple degrees
cooler before a cold front blows into the area during the late
afternoon then pass through the rest of the area overnight.  Temps
Sunday should be about 5 degrees cooler then recover back to the
upper 70s Monday.  Tuesday should see widespread 80s before next
cold front arrives late in the day.  Highs Wednesday only expected
to be in the 60s.

Wind speeds at GDP have been flirting with high wind criteria the
past few hours and finally reached it at 19z.  Went ahead and issued
a High Wind Warning for the Guadalupes and Delaware Mountains until
00z.  Should see similar to slightly stronger stronger wind Saturday
afternoon... have issued a High Wind Watch for same locations.

Rain chances not great but could see isolated thunderstorms across
SE NM and NW Permian Basin Saturday afternoon and evening... added
pops Saturday night and removed pops Sunday. Low possibility of some
storms mainly south Thursday and Friday.

&&

.FIRE WEATHER...
Near critical to critical fire wx conditions will continue through
this afternoon across Southeast New Mexico, the Guadalupe and
Delaware Mountains, and Culberson county and the Hwy 54 corridor
where a Red Flag Warning remains in effect. Red flag conditions have
already been observed at GDP, Artesia, and Tatum due to critically
low RH below 15% and 20ft winds at 20-30 mph with higher gusts,
especially in the mountains. RFTIs around 3 are present in the
foothills/plains with values up to 6 in the Guadalupes/Delawares.
Elsewhere, elevated fire weather conditions have been noted,
especially across the Trans Pecos and Big Bend region where RHs are
bottoming out in the single digits. Overnight recovery will range
from poor to fair across the region and elevated to near critical
fire wx will be possible yet again Saturday afternoon. The threat
will shift a bit further south and east tomorrow as a Pacific Front
enters the region. The duration of near critical fire wx may be
brief depending on timing of this front w.r.t peak heating, however
an RFD will most likely be needed for the Trans Pecos south to the
Big Bend. Fair to good overnight recovery is expected tomorrow night
as a cold front moves in from the north. Much calmer winds will
decrease the threat for fire wx Sunday and Monday before drier
conditions and critical 20ft winds make a return by Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     48  76  46  69 /   0   0  10   0
Carlsbad                       42  68  41  68 /   0  10  20   0
Dryden                         52  84  53  71 /   0   0  10  10
Fort Stockton                  49  75  44  67 /   0   0  10  10
Guadalupe Pass                 43  60  41  60 /   0   0  10   0
Hobbs                          40  68  39  67 /   0  10  20   0
Marfa                          33  69  35  64 /   0   0  10   0
Midland Intl Airport           47  75  46  70 /   0   0  10   0
Odessa                         46  75  46  69 /   0   0  10   0
Wink                           43  74  45  69 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Chavez Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from Saturday afternoon through Saturday evening
     for Guadalupe Mountains of Eddy County.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

     High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Watch from Saturday afternoon through Saturday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

&&

24/72
Hazardous weather outlook, Mar 26, 1:55 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
255 PM CDT Fri Mar 26 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-272000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
255 PM CDT Fri Mar 26 2021 /155 PM MDT Fri Mar 26 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A A High Wind Warning is in effect through early this evening for
the Guadalupe and Delaware mountains. Gusts to 60 mph will be common.

Near critical to critical fire weather conditions are expected to
last into this evening across the Guadalupe and Delaware Mountains,
parts of Culberson county, and the Southeast New Mexico plains. A Red
Flag Warning is in effect until 10 PM CDT/9PM MDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated to near critical fire weather conditions will be possible
again Saturday afternoon mainly across the Trans Pecos and Big Bend
region.

A High Wind Watch is in effect for the Guadalupe and Delaware
mountains tomorrow afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 26, 2:51 PM CST to 3:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951884.